International Journal of Mental Health & PsychiatryISSN: 2471-4372

All submissions of the EM system will be redirected to Online Manuscript Submission System. Authors are requested to submit articles directly to Online Manuscript Submission System of respective journal.

Case Report, Int J Ment Health Psychiatry Vol: 1 Issue: 3

Tacrolimus induced Mania with Psychosis - A Case Report

Shailesh Jain*, Yu Hsuan Liao and Duy Li
Department of Psychiatry, Texas Tech Health Science Center, School of Medicine - Permian Basin, Odessa, Texas, USA
Corresponding author : Shailesh Jain MD
MPH, ABDA, Associate Professor, 301 North N Street, Midland, Texas, USA, 79701, 432-620-1046
Fax: 432-620-5837
E-mail: [email protected]
Received: September 22, 2015 Accepted: November 12, 2015 Published: November 16, 2015
Citation: Jain S, Liao YH, Li D (2015) Tacrolimus induced Mania with Psychosis - A Case Report. Int J Ment Health Psychiatry 1:3. doi:10.4172/2471-4372.1000110

Abstract

We are reporting a case of tacrolimus (Prograf) induced mania with psychotic features in a 68-year-old woman (Ms. A) with recent treatment for acute lymphoblastic leukemia (ALL). Neurotoxicity and delirium have been reported to occur with the macrolide immune suppressive tacrolimus in hepatic and renal allograph transplantations. In addition, nephrotoxicity and anxiety in renal transplants have been correlated with high trough tacrolimus blood concentrations (normal: 5-15 ng/ml, multi-enzymatic immunoassay). Our case is unique in that mania with psychotic features was noted even with subtherapeutic blood levels of tacrolimus (1.6 ng/ml), which did not respond to initial treatment with olanzapine.

Keywords: Tacrolimus; Mania; Psychosis

Introduction

We are reporting a case of tacrolimus (Prograf®) induced mania with psychotic features in a 68-year-old woman (Ms. A) with recent treatment for acute lymphoblastic leukemia (ALL). Neurotoxicity and delirium have been reported to occur with the macrolide immune suppressive tacrolimus in hepatic and renal allograph transplantations [1,2]. In addition, nephrotoxicity and anxiety in renal transplants have been correlated with high trough tacrolimus blood concentrations (normal: 5-15 ng/ml, multi-enzymatic immunoassay). Our case is unique in that mania with psychotic features was noted even with subtherapeutic blood levels of tacrolimus (1.6 ng/ml), which did not respond to initial treatment with olanzapine.

Case Report

Ms. A was diagnosed with ALL in February, 2015. She had been taking venlafaxine XR 150 for many years for a long history of clinical depression. She has no prior history of mania or psychosis. Tacrolimus was part of the treatment regimen. She developed manic-like symptoms with auditory and visual hallucinations with paranoid ideations within 7 days of successfully completing the regimen. Her symptoms subsided with just observations in the next 3-4 days and without any psychopharmacological treatment.
In September 2015, Ms. A developed similar symptoms 4 days after termination of treatment with tacrolimus. This time, she developed vivid visual hallucinations with paranoid ideations. She displayed no insight into her condition. She was circumstantialand at time tangential, with irritable mood, loud rapid speech, and anintact attention span. Her irritability was marked with low frustration tolerance. During evaluation, it was difficult to get a word in edgewise during her rambling talk. There was no waxing or waning of attention span, ruling out delirium. She was afebrile and lab investigations including CT scan of head showed no recent changes that could explain her mental status changes. Her vital signs showed higher pulse rates with significant changes from her baseline values. There were no medication changes. She was disorganized and illogical, but oriented to person, place, and time. She showed impaired judgment and displayed decreased need for sleep. She accused the staff of ‘stealing’ her medications and was concerned about a minor being abused in the next room in the hospital. She filed a complaint with the police department. Her tacrolimus level was 1.6 ng/ml. She had two doses of olanzapine 5 mg over 12 hours with a response to which she showed more aggressiveness and irritable behavior. Olanzapine was discontinued and replaced with haloperidol 1 mg per day for five days. Haldol was discontinued after five days as Ms. A’s symptoms gradually abated to her baseline mental status.
Ms. A’s symptoms could be explained by the following, which include delirium, late onset psychosis or schizophrenia, infection induced psychosis, encephalopathy, CNS infection, or a spaceoccupying lesion. Her afebrile status, normal lab and head CT scan results, and no previous history of any psychosis or mania are noteworthy. Her neurological examination did not show any changes from her baseline assessment. Her rapid reversal of symptoms with discontinuation of tacrolimus, together with addition of Haldol, advocates scarce possibility of encephalopathy. Also, tacrolimus was the only new medication to the regimen. The dose response association to tacrolimus and the development of symptoms in close succession, twice with similar successively severe symptoms, implicates tacrolimus.
Tacrolimus is a calcineurin inhibitor (CNI) with a narrow therapeutic index which needs blood concentration monitoring [3]. Approximately one third (10-59%) of transplant recipients experience neurologic side effects including encephalopathy, seizures, confusion, optic neuropathy, dysarthria, headaches, tremors, and sleep disturbances [4,5]. Psychosis and delirium are listed as possible adverse effects in the manufacturer’s package insert [6]. There are case reports of tacrolimus associated catatonia or akinetic mutism [7], paranoid and fugue-like states [8], and psychotic symptoms [9]. There is also a report of manic- like psychosis [10] associated with elevated tacrolimus levels 17 years after kidney transplant.
Our case is unique in several aspects. Firstly, the manifestation was associated with sub therapeutic tacrolimus levels. Secondly, the lack of efficacy and paradoxical effect of olanzapine in addressing the maniclike psychosis indicates that typical antipsychotics should be tried first.
In conclusion, tacrolimus can cause a range of psychiatric adverse effects not necessarily based on its blood levels. Switching to another immunosuppressant such as cyclosporine can be an alternative [11]. Clinicians should be aware of such psychiatric adverse effects of tacrolimus so that early intervention can be done.

References












Track Your Manuscript